Hail, Dickinson
- When
- July 20, 2:22 PM CST to 2:24 PM CST
- Where
- Dickinson County, 1.19 mi SE of (Imt)iron Mtn Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.810, -88.100
An upper level disturbance triggered scattered severe thunderstorms over south central Upper Michigan on the afternoon and evening of the 20th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An upper level disturbance triggered scattered severe thunderstorms over south central Upper Michigan on the afternoon and evening of the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 20, 2:01 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 401 PM EDT TUE JUL 20 2010 .SYNOPSIS... A COLD FRONT OVER WESTERN UPPER MICHIGAN HAS TRIGGERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON ACROSS THE WESTERN UPPER PENINSULA. SOME OF THESE STORMS ARE BECOMING STRONG WITH AN AXIS OF 1000-1500 J/KG CAPE VALUES ACROSS WESTERN AND CENTRAL UPPER MI. THE BEST STORMS ARE CURRENTLY OVER WI WHERE THE BETTER DEEP SHEAR IS LOCATED...AND OVER EXTREME EASTERN UPPER MI WHERE THE LEFT JET REGION AND ASSOCIATED DIVERGENCE IS LOCATED. WITH THE HIGH PRECIPITABLE WATER VALUES ACROSS THE AREA AND RELATIVELY SLOW MOTION TO THE STORMS...EXTREMELY HEAVY RAINFALL IS OCCURRING THE THE STORMS. && .SHORT TERM(TONIGHT INTO WEDNESDAY)... EXPECT STORMS TO CONTINUE TO EXPAND IN COVERAGE IN THE LATE AFTERNOON AND EARLY EVENING AS THE SHORT WAVE NOW NEAR THE ARROWHEAD MOVES EAST. WOULD THINK THAT IN THE SHORT TERM THE BEST CHANCE FOR STORMS WILL BE ACROSS THE EASTERN 1/2 OF UPPER MI WHERE THE BEST INSTABILITY IS LOCATED. NO EVIDENCE OF A LAKE BREEZE YET...ALTHOUGH IT WOULD SEEM THAT ONE MAY STILL OCCUR OFF OF LAKE SUPERIOR WITH TEMPS AT ERY AROUND 80. WILL CONTINUE WITH SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE AREA EARLY THIS EVENING...THEN BECOMING ISOLATED BY MIDNIGHT AS THE WAVE AND ASSOCIATED COLD FRONT MOVES EAST OF THE FORECAST AREA. CANNOT RULE OUT ISOLATED SEVERE HAIL THIS EVENING WITH THE BETTER SHEAR MOVING INTO THE AREA LATE THIS AFTERNOON...HOWEVER HEAVY RAINFALL IS PROBABLY THE GREATER THREAT WITH THE STORMS WITH PRECIPITABLE WATER VALUES AROUND 1.6 INCHES. WITH THE RAIN ACROSS THE AREA...MAY ALSO SEE SOME PATCHY FOG DEVELOP AGAIN OVERNIGHT. AS THE COLD FRONT AND PARENT LOW PRESSURE MOVES EAST...WESTERLY WINDS WILL INCREASE ESPECIALLY ACROSS THE WEST WHICH MAY HELP TO KEEP FOG OUT OF THE WESTERN U.P. HOWEVER...THE WINDS ARE EXPECTED TO BE LIGHT ACROSS THE CENTRAL AND EAST WHICH SHOULD HELP TO ALLOW FOR FOG FORMATION AGAIN LATER TONIGHT INTO EARLY WEDNESDAY. A SECONDARY WAVE OVER ALBERTA WILL MOVE INTO THE WESTERN LAKES LATE TONIGHT INTO WEDNESDAY MORNING. MOST OF THE DEEP MOISTURE WILL BE SCOURED OUT WITH THE LEADING WAVE THIS EVENING...AND DYNAMICS WILL BE MINIMAL WITH THE AREA BEING ON THE LEFT ENTRANCE REGION OF THE JET. NONETHELESS...THE STRENGTH OF THE WAVE WARRANTS THE CONTINUATION OF SCHC POPS WED MORNING. AFTER THE WAVE MOVES THROUGH...THE SKIES SHOULD CLEAR OUT WITH MOSTLY SUNNY SKIES EXPECTED BY EVENING. WITH DWPTS NEAR 60 AGAIN TODAY...TEMPS WILL LIKELY ONLY DROP INTO THE UPPER 50S TO AROUND 60. A LITTLE LESS HUMID ON WEDNESDAY ALTHOUGH TEMPS WILL STILL RISE INTO MID 70S TO AROUND 80. .LONG TERM /WEDNESDAY NIGHT THROUGH NEXT TUESDAY/... WEDNESDAY NIGHT...DRY WEATHER WILL BE THE RULE DURING THIS PERIOD UNDER RISING 500MB HEIGHTS AND CONFLUENT UPPER LEVEL FLOW. SFC WIND WILL REMAIN LIGHT AS SFC PRESSURE GRADIENTS WEAKEN THROUGH THE OVERNIGHT. KEPT OVERNIGHT LOWS ON THE COOLER SIDE...ACTUALLY LOWER THAN GUIDANCE IN SOME AREAS...AS CLEARING SKIES WILL ALLOW FOR GOOD RADIATIONAL COOLING. WOULDN'T BE SURPRISED IF A FEW PLACES DROPPED TO 50. THURSDAY THROUGH SATURDAY...TO START THE DAY ON THURSDAY SKIES WILL BE SUNNY WITH CLOUDS INCREASING FROM WEST TO EAST THROUGHOUT THE DAY. LOW PRESSURE STRENGTHENING OVER THE NORTHERN/CENTRAL PLAINS WILL PUSH A WARM FRONT TO THE WI BORDER LATE THURSDAY AFTN AND THEN ACROSS THE CWA OVERNIGHT...WITH THE LOW ITSELF TRACKING OVER UPPER MICHIGAN. THOUGH...AS USUAL...QUESTIONS REMAIN W.R.T QPF AMOUNTS AND PLACEMENT. LATEST NAM GUIDANCE SUGGESTS THE WARM FRONT MAY REMAIN SOUTH OF THE FA AND THE MAIN SURFACE LOW AND THE MAIN MID LEVEL ENERGY TO THE NORTHWEST OF UPPER MICHIGAN. THIS SOLUTION WOULD LEAVE MOST OF UPPER MICHIGAN HIGH AND DRY...WHICH WOUDLN/T BE SURPRISING. USING THE PREFERRED ECMWF GUIDANCE THOUGH WARRANTS HIGH CHANCE POPS ACROSS THE AREA THURSDAY NIGHT AS ITS SOLUTION PUSHES THE WARM FRONT/DEEPER MOISTURE THROUGH THE CWA OVERNIGHT AND INTO FRIDAY MORNING. CAN/T HELP BUT WONDER IF A EC/NAM COMPROMISE MAY END UP VERIFYING AS CONVECTION FIRING OVER CENTRAL WI COULD END UP ROBBING THE MOISTURE/INSTABILITY WE WOULD NEED FOR HEAVY RAIN. FOR NOW WILL GO WITH A 50 PERCENT CHANCE OF RAIN THURSDAY NIGHT. GIVEN THE UNCERTAINTIES ALREADY MENTIONED DIDN/T FEEL CONFIDENT GOING ANY HIGHER WITH POPS. MAINTAINED LOW CHANCE POPS FOR FRIDAY AND SATURDAY AS MAIN S/W ENERGY SWINGS THROUGH THEREAFTER. SUNDAY THROUGH NEXT TUESDAY...BEHIND THE S/W HIGH PRESSURE BECOMES RE-ESTABLISHED AND WILL REMAIN OVER THE UPPER GREAT LAKES AT LEAST THROUGH MONDAY AFTN. BY MONDAY NIGHT A WEAK S/W DROPS ACROSS THE UPPER GREAT LAKES FROM NORTHWEST ONTARIO. SIMILAR TO YESTERDAY/S GUIDANCE...MOISTURE PROFILES LOOK MEAGER AND I AM OVERALL NOT EXCITED ABOUT PRECIPITATION POTENTIAL GIVEN BEST AVAILABLE MOISTURE REMAINS NORTH OF LAKE SUPERIOR AND OVERALL ASCENT ASSOCIATED WITH THIS TROUGH IS WEAK. && .AVIATION (18Z ISSUANCE)... MAY SEE SOME THUNDERSTORMS THROUGH 21Z AT SAW AS THE FRONT MOVES THROUGH. OTHERWISE...CONDITIONS WILL GENERALLY STAY IN THE MVFR OR VFR RANGE THIS EVENING. IF WINDS GO LIGHT AT SAW...FOG WILL LIKELY ONCE AGAIN DEVELOP OVERNIGHT AND HAVE INCLUDED VLIFR CONDITIONS AT SAW LATE. CONDITIONS WILL IMPROVE TO VFR ON WEDNESDAY. && .MARINE (4 PM ISSUANCE)... WINDS WILL REMAIN BELOW 20 KNOTS THROUGH THE FORECAST PERIOD...OTHER THAN SOME GUSTY WINDS WITH ANY THUNDERSTORM ACTIVITY THIS EVENING. PATCHY DENSE FOG WILL BE A PROBLEM AGAIN TONIGHT DUE TO THE RAIN OVER THE LAKE AGAIN TODAY. UNCLEAR WHETHER THE FOG WILL BE WIDESPREAD AS THE WINDS WILL INCREASE BEHIND THE COLD FRONT TONIGHT. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SYNOPSIS/SHORT TERM...MRD LONG TERM...PEARSON AVIATION...MRD MARINE...MRD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 347 PM EDT TUE JUL 20 2010 MIZ001>007-009>014-084-085-211200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 347 PM EDT TUE JUL 20 2010 /247 PM CDT TUE JUL 20 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HAIL AND HEAVY RAINFALL WOULD BE APPRECIATED. LSZ162-240>251-263>267-211200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 347 PM EDT TUE JUL 20 2010 /247 PM CDT TUE JUL 20 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL ALONG WITH BRIEF HEAVY RAIN AND GUSTY WINDS TO 35 MPH. PATCHY FOG IS EXPECTED OVER PORTIONS OF LAKE SUPERIOR. SOME OF THE FOG MAY BE DENSE...REDUCING VISIBILITIES TO LESS THAN A QUARTER MILE AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-211200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 347 PM EDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE LAKE MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL ALONG WITH BRIEF HEAVY RAIN AND GUSTY WINDS TO 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. PEARSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 236 PM EDT TUE JUL 20 2010 MIZ005-010-011-201915- DICKINSON-IRON-MARQUETTE- 136 PM CDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON...IRON AND MARQUETTE COUNTIES UNTIL 215 PM CDT/315 PM EDT/... AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF WITCH LAKE...OR 14 MILES NORTH OF CRYSTAL FALLS. THIS STORM WAS MOVING EAST AT 25 MPH. HAIL UP TO DIME SIZE AND VERY HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... BONE LAKE... WITCH LAKE... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. MZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 409 PM EDT TUE JUL 20 2010 MIZ011-202100- DICKINSON- 309 PM CDT TUE JUL 20 2010 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON COUNTY UNTIL 400 PM CDT... AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FELCH TO 8 MILES SOUTHWEST OF KINGSFORD...OR ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF IRON MOUNTAIN TO 8 MILES SOUTHWEST OF KINGSFORD. THESE STORMS WERE MOVING EAST AT 25 MPH. PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... MERRIMAN... KINGSFORD... FOSTER CITY... QUINNESEC... NORWAY... VULCAN... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. MRD
The Marquette radar (KMQT), 91 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Numerous trees and power lines were reported down. Damage was also reported to homes and cars from downed trees. Street flooding also occurred.
Seven large trees were blown down in the Meyer Township Cemetery in Hermansville, one of which was a 60-foot, 40-inch diameter basswood.
Widespread tree damage occurred...most extensively in the 1st Street area. A tree fell on a car and another had roots exposed. A boat and a trailer were overturned. Two trees fell into power lines and a power pole...snapping the pole.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253113, 253114, 253116, 254098, 253117.